Minnesota, 2008

Hail and Damaging Wind in Minnesota, July 19, 2008

July 19, 2008 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced marginally large hail in Rock County and damaging winds in Jackson County during the afternoon of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Rock County and damaging winds in Jackson County during the afternoon of July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 8:45 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 8:45 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SAT JUL 19 2008

.DISCUSSION...
MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH
WITH LITTLE WIND AND VERY SMALL HAIL.  QUITE A BIT OF SUBSIDENCE
BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS
AFTERNOON.  HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING...
AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY
DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE
REASONING.  BIG QUESTION IS WHERE THE STORMS WILL DEVELOP.  PLENTY
OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA.
SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME
SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD.  MAIN THREAT WOULD BE
WIND AND HAIL.

&&

.AVIATION...
VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE
REMAINDER OF THIS MORNING.  WIDELY SCATTERED -TSRA POSSIBLE AFTER
20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF
BOUNDARIES IN CWA.  WILL MENTION IN FORECAST BUT ONLY HAVE SHORT
WINDOW OF OCCURRENCE.

&&

.PREV DISCUSSION...
ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO
CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS
CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH
INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE
TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT.
WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING...
ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND
EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE
OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND
ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM
DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS
CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE
FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION
TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL
SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN
THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A
BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND
THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT
BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS
AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL
CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR
DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD
BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED
TORNADOES.

CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS
FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE.
GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE
OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN
MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES.
BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING
NEAR A SFC BNDRY LINGERING NEAR THE CWA.

&&

AVIATION...
THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY
IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE
STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2
MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES
FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN.
CLEARING SKIES FOR TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 19, 9:25 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT SAT JUL 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS
AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE.
THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE
TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM
ACTIVITY OF THE PAST 24 HOURS.  THE STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO
THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG
INTERSTATE 90 AND TO THE SOUTH ON SUNDAY.  SOME OF THE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 39 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rock

When
July 19, 1:53 PM CST
Where
Rock County, 3.73 mi NW of Luverne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.710, -96.270

Thunderstorm Wind, Jackson

When
July 19, 2:30 PM CST
Where
Jackson County, 3.49 mi N of Jackson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -94.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125071, 125072.